• heart problems and herceptin

    Asked by polgara on Saturday, May 18, 2013

    heart problems and herceptin

    My onc took me off herceptin and I go for a monthly check up on Wednesday. He seemed not to be worried about my lower MUGA score but I can't help thinking that I am going to drop from a heart attack. Anyone else have a low muga score with this drug?

    8 Answers from the Community

    8 answers
    • carm's Avatar

      Herceptin can interfere with the pumping action of the heart. While that is an indication found on a MUGA, this indication does not cause a heart attack, just indicates the work rate of the ventricles. I'm sure if this was as serious as you thought, your doctor would have taken measures to prevent that. It is good that he is on top of the situation. Prior to oncology nursing, I was on a cardiac unit and I think his choice to move away from the drug was the correct choice. Many chemos can cause this. Best of luck to you, Carm RN.

      over 3 years ago
    • Nomadicme's Avatar


      over 3 years ago
    • Nomadicme's Avatar

      Oops I messed up my prior post. My MUGA scan was at least 10 points lower after 1 yr of Herceptin. For us Her+ women, Herceptin is life saving. There are no pharmaceuticals without side effects, this is poignantly so in cancer treatments. Oncologists always walk the risk/benefit line. This is why we're carefully monitored during treatment. Will your heart be damaged from Hercepin? Yes. But your Oncologist will monitor you so that there is no extensive damage. I know they stop if the left ventricle ejection fraction (what MUGA results tell) goes down too low.

      over 3 years ago
    • Lindy's Avatar

      I too am her2 +++, my understanding from my own research (onc doc not that talkative) is that we are at risk of heart issues but it usually resolves once Herceptin is stopped. Web has some excellent information sites on this should you need self education prior to perhaps followup with a cardiologist. I never had the recommended heart check till after I completed chemo + Herceptin and applied for a trial (on my own). I was amazed my little heart with the wagging tail of my power port got an A. I wish for you full resolution.

      over 3 years ago
    • leslie48240's Avatar

      I was on Herceptin once a week for a full year (third protocol, after 6 months of other chemos). I had several MUGA scans along the way and the last one showed a slight drop. Would have had 2 more treatments...but Doctor felt best to stop due to the heart stress showing up. Good News is that the next Cat Scans and then follow-up Pet Scan showed that the chemo worked ... tumors gone. It's 4 years later now...and no heart issues at all. Hope you find this reassuring.

      over 3 years ago
    • Nonnie917's Avatar

      I don't know what a MUGA score is but you might have a heart attack if you worry too much. It is not good to be stressed when you are weakend by a disease. So definitely talk to your doctor about your worries and let him/her clear them up for you.

      over 3 years ago
    • SMeridith's Avatar

      I was on Herceptin for Her 2 and scheduled to have treatments every three weeks for a year. After 8 months of treatment I developed ejection fraction. My oncologist stopped treatments and my cardiologist started medications. After two months things had not improved so the decision was made to remove my port and totally stop treatments. I was very upset but oncologist said she felt I had had enough as all my blood work was great. I have continued to take heart meds (it has been 10 months) and I have shown marked improvement with the heart issues. There was never any talk about an increased risk for a heart attack. Fatigue was the big thing for me but that too has improved greatly. Like most people it is just one day at a time for me, but I am very optomistic that I will continue to get better. Take deep breaths and continue to move forward. Best of luck to you!!

      over 3 years ago
    • DrShani's Avatar

      Hello Polgara-

      Lower MUGA scores are not uncommon with Herceptin, as well as certain chemotherapies. I'm sure your doctor took you off of Herceptin to avoid risk of a more serious heart problem.

      As a holistic physician focused on the health of cancer survivors, I have helped many patients prevent/reverse heart damage caused by cancer drugs through nutrition and supplementation. You may find at your follow up that your heart has begun to recover. If you'd like to speed up your recovery, I invite you to contact me and I'll direct you towards a solution.

      Shani Fox, ND

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.